Rifampicin + Tinidazole possible?

I have a question for those of you who are familiar with microbiology (maybe DW?). It seems that I have developed an allergy against tetracyclines. The azithromycin gave me tachycardia, so my doc said I have to stop it immediately.

My doc now described me rifampicin + tinidazole. I know that rifampicin must not be given alone because of possible resistance development. What I'm not sure about is, if tinidazole is the right partner for rifa. As far as I know, it works only for the "dormant" stage forms. So the question is, if we should add another antibiotic such as cotrim. Or is the prescribed combination just fine?

May I try roxythromycin instead of azithromycin? Is it safer regarding tachycardia?

It's not the right partner, because tinidazole is to be taken in pulses, which leaves the rifampin unaccompanied between pulses.  And yes, because tinidazole only works on the dormant forms.

You might want to revisit the tetracyclines, getting an actual allergy test.

As regards azithromycin, remember that the doctor's risk-benefit equation is different from yours.  The upside for the doctor is that he gets a bit more fees for treating you -- maybe not even that, if his schedule is full even without you.  The upside for you is that you get your health back, which is worth much more.  The downside for you is that you lose your life.  The downside for him is that he is professionally sanctioned and loses his livelihood (he can no longer be a doctor).  That is not as bad as losing one's life, but it's still quite bad.  (And really you're more likely to have a medical emergency than to just keel over dead.)

I had an occasional hive during treatment, which is a sign of allergy, but I didn't report it to the doctor for exactly this reason: I figured that continuing with the treatment was worth a lot more to me than to him, so I'd take the risk on myself rather than putting any of it on him.  And as things turned out I had no problems.

What happened to make someone think you had developed this allergy?  It is a very unusual thing.  But as far as the tachycardia goes, you might well be fine with roxithromycin, it being a much gentler macrolide.  My guess is that your doctor is worried about his licence, as most European doctors are!.........................Sarah

Completed Stratton/Wheldon regime for aggressive secondary progressive MSi in June 2007, after four years, three of which intermittent.   Still improving bit by bit and no relapses since finishing treatment.

I've posted a commented yesterday, but it's not here? Anyway, what you think about my physician is not true. He's really a good guy, and in my case I'm pretty sure he works for almost nothing or even nothing  (financially).

I'll ask him to get another partner for the rifampin, for example roxythromycin or cotrim. I want to try out doxyi again later. A blood test for allergy came back negative, but these tests are not very sensitive (at best 80%). I get breathing problems from the doxy (or minoi). It might as well be some kind of herxing, but I'm wondering how I could take doxy for months without breathing problems and then suddenly I got these breathing issues. That's why I'm thinking that it is an allergic reaction, although the test was negative.

What I wrote isn't anything to do with any one physician.  It's a matter of attitudes that pervade the whole field of medicine, and are expressed as noble sentiments: we have to take great care not to do any harm to the patient.  A doctor has to be very unusual to go against such sentiments.  And even a doctor who is donating his time will feel that if he loses his license because of treating one patient then he won't be able to help all his other patients.

Anyway, roxithromycin is quite suitable for killing Cpni, though it does mess with the heart a bit in a similar way to azithromycin.  (At least that's what I get from a quick search for "roxithromycin qt", the "QT interval" being something that is affected by macrolides.)  It still seems worth a try, especially if the tachycardia wasn't too bad.  Tachycardia can be caused by a lot of things, including just emotions.

Cotrim (trimethoprim+sulfamethoxazole) is quite different, and the sulfa part of that drug really is something that allergies develop to quite commonly.  I don't know how it does against Cpn; neither of its components is mentioned specifically in the Stratton patents.

"I don't know how it does against Cpni; neither of its components is mentioned specifically in the Stratton patents."

It works. There is in vitro research and a german Cpn specialist has used it often in his patients (combined with other ABxi). But I think Doxyi and Azithromycin are much better to tolerate if taken long term. Anyway, I'll try out several ABxi and hope to find at least two which I can tolerate.

that tachykardia can be herx : 95% patients in Czech/Slovak forum had it. Try to start this combo

amox+clari/azi= reduce infection load and to add doxyi laterz

BACTRIM/BISEPTOL/COTRIM doesnt for CPNi<

beware: stop using rifampicin alone

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.